Kansas, 2016Tornado and Hail in Kansas, July 15, 2016
July 15, 2016 · NWS DDC · 14 events in 7 counties and zones
An unusually strong wind field aloft was enough to get supercell thunderstorms to produce a tornado on a very unstable afternoon. The tornado that formed appeared (visually) to be much stronger than the official damage rating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong wind field aloft was enough to get supercell thunderstorms to produce a tornado on a very unstable afternoon. The tornado that formed appeared (visually) to be much stronger than the official damage rating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 12:29 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 15, 12:29 PM MST, 2 hours 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Dodge City KS
229 PM CDT FRI JUL 15 2016
...Updated Short Term and Long Term sections...
.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Jul 15 2016
Potentially significant severe weather event is about to unfold
across far western Kansas. At 19Z, we were tracking an old outflow
boundary extending from just south of GLD to just south of
LaCrosse. This boundary was starting to stall out with late
afternoon insolation setting in. This boundary, in addition to a
triple point area just south of GLD, will be the focus for
thunderstorm development. In fact, storms were already underway at
the triple point southwest of GLD. Additional storms were starting
to form in the well-mixed hot airmass in Baca Co. We fully expect
a severe MCS, potentially signficant, to roll southeast through
much of southwest KS through the evening. There may be a couple of
80-mph wind gust/damage reports in this setup along with
(initially early) golfball hail reports. The very damaging wind
threat is of moist concern, however. The MCS will likely clear
southwest KS in the 04-07z time frame, but not before resulting in
some widespread 0.50 to 1.00 inch rainfall amounts. The forward-
propagating tendency of the MCS would most likely prevent
excessive rainfall in this event.
.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Jul 15 2016
Not much emphasis on the Long Term given quieter weather regime
through much of this period and all the focus on the more
important near term severe weather threat. Looking at the long
term global models, they all still agree on a 600 decameter 500mb
high settling in through much of the week which will result in
persistent daytime highs around 100 each day and lows generally in
the lower 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 1230 PM CDT Fri Jul 15 2016
A severe MCS is forecast to move southeast across southwest KS
this evening, which will most likely impact GCK and DDC terminals.
HYS will probably be glanced by the MCS, but will include VCTS for
a few hours there, too. Very strong winds may occur at both GCK
and DDC terminals with the thunderstorms this evenings, perhaps
briefly in excess of 45 or 50 knots. The thunderstorm activity
will likely clear the region in the 03-06z time frame with VFR
resuming and a gradual shift in wind to the east and southeast by
Saturday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 94 73 100 / 70 10 10 10
GCK 66 95 72 100 / 70 10 10 10
EHA 65 98 72 101 / 60 10 10 10
LBL 66 98 73 102 / 70 10 10 10
HYS 66 91 73 99 / 40 10 10 10
P28 68 94 74 100 / 70 20 10 10
&&
.DDC Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 15, 9:32 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CDT FRI JUL 15 2016
KSZ030-031-043>046-061>066-074>081-084>090-161645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1132 AM CDT FRI JUL 15 2016 /1032 AM MDT FRI JUL 15 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
LATE THIS EVENING, WITH POTENTIALLY WIDELY SCATTERED SIGNIFICANT
SEVERE THUNDERSTORMS CAPABLE OF GREATER THAN GOLF BALL SIZE HAIL
AND VERY DAMAGING WIND GUSTS TO 80 MPH. SEVERE THUNDERSTORMS WILL
LIKELY FIRST DEVELOP DURING THE MID TO LATE AFTERNOON HOURS ACROSS
NORTHEAST COLORADO AND FAR NORTHWEST KANSAS, THEN MOVE SOUTHEAST
AS THEY MATURE AND GROW INTO A SEVERE THUNDERSTORM COMPLEX DURING
THE EVENING HOURS.THE GREATEST SEVERE WEATHER THREAT WILL INCLUDE
AREAS BETWEEN THE COLORADO BORDER AND HIGHWAY 283 FROM A SCOTT
CITY LATITUDE IN THE NORTH DOWN TO THE OKLAHOMA BORDER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORMS SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
LATE THIS EVENING OVER MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS,
PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR TO THE
COLORADO BORDER.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
UMSCHEID
In the hours before
Special weather statement, Jul 15, 1:46 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT FRI JUL 15 2016
KSZ084-152145-
MORTON KS-
346 PM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 445 PM CDT...
AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF STONINGTON...OR 15 MILES NORTHWEST OF ELKHART...
MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RICHFIELD AND WILBURTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN KANSAS.
LAT...LON 3736 10204 3738 10171 3700 10166 3706 10204
TIME...MOT...LOC 2046Z 245DEG 10KT 3717 10209
UMSCHEID
Special weather statement, Jul 15, 2:04 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI JUL 15 2016
KSZ043-152200-
SCOTT KS-
404 PM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 500 PM
CDT...
AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR SCOTT CITY...MOVING SOUTHEAST AT 20 MPH.
HAIL TO NICKEL SIZE IS LIKELY.
WIND GUSTS TO 50 MPH ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...GRIGSTON AND SHALLOW WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3842 10111 3860 10097 3850 10069 3828 10080
TIME...MOT...LOC 2104Z 303DEG 16KT 3848 10087
TURNER
Event by event
9 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Tornado, Hamilton
- When
- July 15, 2:48 PM MST to 3:08 PM MST
- Where
- Hamilton County, 3.44 mi NW of Medway to 3.13 mi S of Medway
- Rating
- EF1
- Path length
- 7.8 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.059, -101.909
This tornado that was well documented by a storm chaser, was visibly much stronger than the damage that was done. A couple of irrigation sprinklers were damaged but had the tornado encountered trees or buildings, it appears the damage could had been at least EF3. The tornado initially moved south/southwest, then curved south and finally southeast and east before dissipating. For July this was a significant tornado and supercell thunderstorm.
Hail, Hodgeman
- When
- July 15, 3:56 PM CST
- Where
- Hodgeman County, 4.41 mi E of Jetmore
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.090, -99.820
Hail, Hodgeman
- When
- July 15, 4:02 PM CST
- Where
- Hodgeman County, 4.35 mi E of Jetmore
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -99.820
Hail, Hodgeman
- When
- July 15, 4:21 PM CST
- Where
- Hodgeman County, 8.7 mi W of Jetmore
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -100.060
Thunderstorm Wind, Finney
- When
- July 15, 4:27 PM CST
- Where
- Finney County, 0.54 mi E of (Gck)garden City Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.930, -100.720
Hail, Hamilton
- When
- July 15, 3:34 PM MST
- Where
- Hamilton County, 1.49 mi NNW of Medway
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.040, -101.880
Thunderstorm Wind, Gray
- When
- July 15, 4:42 PM CST
- Where
- Gray County, 7.89 mi NNE of Ingalls Muni Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -100.460
Thunderstorm Wind, Ford
- When
- July 15, 5:15 PM CST
- Where
- Ford County, 2.34 mi NNW of Dodge City
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $450
- Reported by
- NWS Employee
- Coordinates
- 37.780, -100.040
A window sash was blown out of the frame on the windward side of the house. There were also large tree branches broken.
Thunderstorm Wind, Ford
- When
- July 15, 5:20 PM CST
- Where
- Ford County, 2.34 mi NNW of Dodge City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -100.040
A semi was blown over on highway 50.
Thunderstorm Wind, Gray
- When
- July 15, 5:25 PM CST
- Where
- Gray County, 0.55 mi E of Montezuma
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -100.440
There were several reports of 6 to 7 inch diameter tree limbs broken.
Thunderstorm Wind, Meade
- When
- July 15, 5:35 PM CST
- Where
- Meade County, Meade Muni Arpt
- Measured
- 102 kt (117 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.280, -100.350
A hanger was destroyed and several planes were flipped over.
Thunderstorm Wind, Ford
- When
- July 15, 5:39 PM CST
- Where
- Ford County, 13.16 mi W of Bloom
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.480, -100.140
Several very large tree limbs were broken.
Thunderstorm Wind, Meade
- When
- July 15, 5:45 PM CST
- Where
- Meade County, 0.88 mi NE of Meade Muni Arpt
- Measured
- 96 kt (110 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.290, -100.340
There were reports of several trucks rolled over on the highway. Power poles were down, tree limbs broken, several trees uprooted, and a hanger at the airport was destroyed. There were also a few planes flipped over.
Thunderstorm Wind, Haskell
- When
- July 15, 5:50 PM CST
- Where
- Haskell County, 15.01 mi NNE of Tice
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.730, -100.650
There was considerable tree damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
- Damaging Winds and Lightning Strike in South Carolina, July 15, 2016$22,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653216, 653195, 653197, 653198, 653201, 653199, 653200, 653203, 653204, 653205, 653208, 653210, 653206, 653209.